Washington, 2016Wildfire in Washington, October 1 to 6, 2016
October 1 to 6, 2016 · NWS OTX · 1 event in 1 county or zone
The Saul Fire is believed to have been started from the same storm system that ignited the Buck Creek Fire (by lightning on July 22,2016), but the Saul Fire was not reported until almost a month later. The difference between how these two fires burned makes for a great example as to how fire spreads in environments that have, or have not, seen recent fire activity.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Saul Fire is believed to have been started from the same storm system that ignited the Buck Creek Fire (by lightning on July 22,2016), but the Saul Fire was not reported until almost a month later. The difference between how these two fires burned makes for a great example as to how fire spreads in environments that have, or have not, seen recent fire activity. It is believed that the Buck Creek Fire area had not experienced any recent fire activity over the last couple centuries, while the Saul Fire area had seen fire activity over the last couple of decades. The Saul Fire grew to 550 acres (as the most recent fire report of October 6th notes). This fire has yet to be reported as extinguished but is considered inactive (Having likely been controlled sometime during the late summer). The expectation is that winter snowfall will put it out.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 9:31 PM PST, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 30, 9:31 PM PST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1031 PM PDT Fri Sep 30 2016
.SYNOPSIS...
Another round of scattered showers and isolated thunderstorms is
possible tonight into Saturday morning. Breezy and cooler
conditions can be expected on Saturday, followed by drier and
seasonal weather for Sunday and Monday. A return to more
unsettled and cooler weather is forecast by mid week.
&&
.DISCUSSION...
Zones updated with slight increase in pops and expanded the
thunderstorm wording to more zones as forced elevated convection
in the form of showers with some thunderstorms work their way from
south to north through North Idaho and Eastern Washington tonight.
/Pelatti
&&
.AVIATION...
06Z TAFS: Scattered convection in the form of showers and
some thunderstorms, both the forced elevated type during the
overnight through early morning hours followed by some surface
based in the afternoon and early evening but lesser amounts than
which occurred yesterday, will impact the aviation area from time
to time during the next 24 hours however ceilings are expected to
remain VFR. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 47 62 39 67 41 65 / 70 10 0 10 10 10
Coeur d'Alene 48 61 37 66 38 64 / 70 20 0 10 10 10
Pullman 45 62 36 68 37 63 / 50 20 0 0 10 10
Lewiston 52 68 42 72 44 67 / 40 20 0 0 10 10
Colville 46 64 36 67 35 67 / 70 30 10 10 0 10
Sandpoint 49 60 35 64 36 62 / 70 60 0 10 10 10
Kellogg 46 58 37 64 37 61 / 60 50 0 10 10 10
Moses Lake 46 67 37 71 41 70 / 20 10 0 10 0 10
Wenatchee 50 66 43 67 45 69 / 20 10 10 10 10 10
Omak 46 67 39 68 41 69 / 20 20 10 10 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 30, 4:48 AM PST, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
548 AM PDT FRI SEP 30 2016
IDZ001>004-026-027-WAZ031>038-041>044-011300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
548 AM PDT FRI SEP 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Wildfire, East Slopes Northern Cascades
- When
- October 1, 12:00 AM PST to October 6, 12:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Other Federal Agency
Estimated costs associated with mitigation/suppression of the Saul Fire was $7,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, October 1 to 31, 201685 events
- Flooding in Illinois, October 1 to 5, 2016$100,000 · 3 events
- Drought in Mississippi, October 1 to 31, 2016$100,000 · 2 events
- Drought in Massachusetts, October 1 to 31, 201623 events
- Drought in Tennessee, October 1 to 31, 201614 events
- Drought in Alabama, October 1 to 31, 201613 events
- Drought in Mississippi, October 1 to 31, 201611 events
- Drought in California, October 1 to 31, 201611 events
- Flash Flood and Damaging Winds in Utah, October 1 to 2, 201665 kt wind · 11 events
- Drought in New York, October 1 to 31, 20169 events
- Drought in Rhode Island, October 1 to 31, 20168 events
- Drought in New York, October 1 to 28, 20168 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655859.